Iowa, 2008Damaging Wind in Iowa, May 25, 2008
May 25, 2008 · NWS DVN · 1 event in 1 county or zone
A strong low level jet and a warm front lifted northward across the region and triggered a few severe thunderstorms in portions of eastern Iowa and western Illinois during the morning hours of May 25, 2008. The main severe weather reports were nickel to quarter size hail in Illinois, while an isolated severe thunderstorm near Marion, Iowa downed some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet and a warm front lifted northward across the region and triggered a few severe thunderstorms in portions of eastern Iowa and western Illinois during the morning hours of May 25, 2008. The main severe weather reports were nickel to quarter size hail in Illinois, while an isolated severe thunderstorm near Marion, Iowa downed some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 2:05 AM CST, 8 hours 5 minutes earlier.
Area forecast discussion, May 25, 2:05 AM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT SUN MAY 25 2008
.SYNOPSIS...
SOUTHERLY FLOW WILL ALLOW TEMPERATURES MORE TYPICAL OF EARLY SUMMER
TO BE SEEN ACROSS THE REGION TODAY. A STRONG COLD FRONT WILL SLOWLY
MOVE THROUGH THE AREA LATE THIS AFTERNOON AND TONIGHT. LARGE
THUNDERSTORM COMPLEXES WILL DEVELOP AHEAD OF THIS COLD FRONT
BRINGING HEAVY RAINFALL AND A THREAT OF SEVERE WEATHER. AN EXTENDED
PERIOD OF STORMY WEATHER IS EXPECTED FOR THE AREA THROUGH TUESDAY.
&&
.SHORT TERM...TODAY AND TONIGHT...
THE NEXT 24 HRS WILL BE QUITE INTERESTING. LLJ WILL BACK THROUGH 12Z
WHICH WILL ALLOW HIGH BASED WAA CONVECTION TO FIRE ACROSS IOWA.
SHOULD SEE SOME ISOLATED TO SCATTERED SHRA/TSRA THROUGH ABOUT 15Z OR
SO MAINLY WEST OF THE MISSISSIPPI. A LULL IN PRECIP SHOULD THEN
OCCUR FOR ABOUT 6 HRS OR SO BEFORE REDEVELOPING. CLOUD DEBRIS FROM
THE PLAINS MCS WILL BE KEY TO HOW MUCH DIURNAL HEATING WILL OCCUR AS
WELL AS HOW FAST THE DEEPER MOISTURE ADVECTS INTO THE REGION.
MAIN EVENT SHOULD START IN THE 21-00Z TIME FRAME UNDER STRONG
FORCING. CONVECTION TO FIRE IN VICINITY OF COLD FRONT AND QUICKLY
EVOLVE INTO A LINEAR MCS BY EARLY EVENING. SEVERE STORMS LIKELY WITH
THIS MCS WITH POTENTIAL FOR HAIL/DAMAGING WINDS. NORTHWEST THIRD OF
CWFA MOST AT RISK. BEST CHANCES FOR SEVERE RIGHT NOW LOOK TO BE IN
THE 23Z-03Z TIME FRAME. OUTFLOW BOUNDARY PRODUCED BY THIS MCS THEN
SETS THE STAGE FOR THE REMAINDER OF SUNDAY NIGHT. IMPRESSIVE MCS
SHOULD DEVELOP ALONG THE MISSOURI RIVER BY EVENING AND MOVE EAST.
MODEL SIGNALS SUGGEST A HIGH RISK OF TRAINING OF STORMS WITH THE
SOUTH HALF OF THE CWFA MOST AT RISK. THUS WILL CONTINUE CURRENT
HEADLINES. SEVERE THREAT TO DIMINISH LATE TONIGHT AS ATMOSPHERE
BECOMES EXTREMELY MOIST. ..08..
.LONG TERM...MONDAY THROUGH FRIDAY...
...LINGERING CONVECTION MONDAY MAIN FORECAST ISSUE...THEN BACK TO
BELOW NORMAL TEMPERATURES...
MODEL INITIALIZATION AND VERIFICATION FAIR TONIGHT WITH SOUTHERN
PLAINS CONVECTION A CHALLENGE FOR SUBSEQUENT CONVECTION LATER
TODAY AND INTO EARLY WEEK AS WESTERN TROUGH LIFTS OUT. MOISTURE AND
KINEMATIC FIELDS SUGGEST HI-RES ECMWF AND UKMET HAVE LEAST ERRORS
WITH GFS TOO MOIST AND NAM-WRF TOO DRY. USED SOME INPUTS FROM GEFS
ON FORCING THAT MATCHES WITH EUROPEAN MODELS. TRENDED 70-80 PERCENT
OF EUROPEAN MODELS WITH 20-30 PERCENT FORCING INPUT AND LOW LEVEL
THERMAL FIELDS FROM GFS AND NAM-WRF FOR CONVECTIVE SYSTEMS INTO
TUESDAY AM. THEN TRENDED TOWARD BLEND OF HI-RES ECMWF AND GFS FOR
THERMAL FIELDS INTO THURSDAY.
MONDAY AND MONDAY NIGHT...BACK-BUILDING EXPECTED FROM OVERNIGHT
MCS SYSTEM WITH LOTS OF RESIDUAL CLOUDS AND SHRA/TSRA...POSSIBLY
HEAVY SOUTH OF HIGHWAY 34 INTO LATE MORNING HOURS. KEPT HEAVY RAIN
WORDING IN FORECAST DUE TO WSW LOW LEVEL WINDS OF 30-40+ KTS AND 15+C
850 DEWPOINTS. BECAUSE OF THIS HEAVY RAIN RISK WILL EXTEND EXISTING
FLASH FLOOD WATCH UNTIL 1 PM. HI TEMPERATURES WILL REMAIN A CHALLENGE
WITH QUESTION OF JUST HOW MUCH CLOUDS AND PRECIPITATION...KEPT
MID/UPPER 70S ALL LOCATIONS WITH POTENTIAL COOLEST HIGHS IN SOUTH 1/3
WHERE CLOUDS AND PRECIPITATION THICKEST. BLEND OF TOOLS SUPPORT
SOUTH 1/3 TO RECEIVE MODERATE AMOUNTS OF ADDITIONAL PRECIPITATION
FROM NEXT MCS MONDAY NIGHT. LOWERED POPS NORTH 1/3 AS NE WINDS KICK
IN WITH COOLER AND DRIER CANADIAN AIR. THIS TO RESULT IN DECENT
GRADIENT OF MIN TEMPERATURES WITH UPPER 40S ALONG HIGHWAY 20 CORRIDOR
AND UP TO NEAR 60 OR HIGHER ALONG IOWA AND MISSOURI BORDER.
TUESDAY THROUGH THURSDAY...KEPT MORNING PRECIPITATION FROM LAST WAVE
IN MISSOURI ALONG PASSING COLD FRONT SOUTH 1/3 SECTIONS. THEN...
CLEARING AND SEASONALLY COOL AND STRONG CANADIAN HIGH PRESSURE MOVES
IN FOR QUIET WEATHER. TRIMMED MAX AND MIN TEMPERATURES WITH LOCAL
TECHNIQUES SUPPORTING SOME GUIDANCE THAT NORTH AND NORTHEAST SECTIONS
MAY SEE UPPER 30S FOR MINS FOR LATER SHIFTS TO ASSESS. HIGHS TO RANGE
ROUGHLY 65 DEGREES TO AROUND 70F WITH LOW HUMIDITY FOR PLEASANT LATE
SPRING WEATHER. THURSDAY NIGHT...ADDED CHANCE POPS WITH APPROACH OF
NEXT PACIFIC COAST DISTURBANCE.
NO CHANGES MADE AFTER THURSDAY NIGHT...NEXT DISTURBANCE TO IMPACT
REGION INTO FRIDAY WITH LIGHT TO MODERATE PRECIPITATION AND SOME RISK
OF LOWER END SEVERE WEATHER DUE TO LOWER TO MODERATE INSTABILITY AND
MODEST FORCING. TRACK OF BEST FORCING AND STILL UNCLEAR...WILL
CONTINUE TO MENTION IN CHIHWODVN PRODUCT WITH SOME UNCERTAINTY ON
ANY SEVERE OR HEAVY RAIN RISK. ..NICHOLS..
&&
.AVIATION...
LLJ TO BACK THROUGH 12Z WHICH SHOULD ALLOW ADDITIONAL CONVECTION TO
FIRE. KCID/KDBQ MOST AT RISK FOR TSRA AND WILL WATCH EVOLUTION THE
NEXT FEW HOURS. PLAN TO GO WITH VCTS. LULL IN PRECIP SHOULD BE SEEN
15Z-21Z WITH VFR CONDITIONS. CONVECTION TO RE-FIRE VICINITY OF COLD
FRONT 21Z-00Z AND SHOULD EVOLVE INTO LINEAR MCS WITH KCID/KDBQ MOST
AT RISK FOR TSRA. HIGH IMPACT WX WITH TSRA EXPECTED AFTER 26/03Z AT
ALL TAF SITES. MVFR VSBYS EXPECTED WITH A GOOD CHANCE OF IFR CIGS.
..08..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
FOR DES MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-
WASHINGTON.
IL...FLASH FLOOD WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
FOR HANCOCK-HENDERSON-MCDONOUGH-MERCER-WARREN.
MO...FLASH FLOOD WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
FOR CLARK-SCOTLAND.
&&
08/NICHOLSHazardous weather outlook, May 25, 4:00 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN MAY 25 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
500 AM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING. THESE
STORMS WILL NOT BE SEVERE.
THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON AND BECOME MORE
WIDESPREAD TONIGHT. SEVERE STORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH THE MOST LIKELY TIME FRAME BETWEEN 4 AND
10 PM. THE AREA MOST AT RISK IS WEST OF A LINE FROM FREEPORT ILLINOIS
TO SIGOURNEY IOWA. THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE
OF QUARTERS...STRONG TO DAMAGING WINDS OF UP TO 70 MPH ALONG WITH
LOCALLY HEAVY RAINFALL.
LATE TONIGHT A LARGE THUNDERSTORM COMPLEX WILL INTERACT WITH
BOUNDARIES LEFT OVER FROM THE EARLIER THUNDERSTORMS. WINDS ALOFT
ARE FAVORABLE FOR STORMS TO MOVE OVER THE SAME AREA. THIS TRAINING
OF STORMS WILL RESULT IN LOCALLY HEAVY RAINFALL. THE AREA MOST AT
RISK FOR HEAVY RAIN IS ALONG AND SOUTH OF A LINE FROM SIGOURNEY
IOWA TO ALEDO ILLINOIS.
WITHIN THIS AREA...GENERAL RAINFALL OF 1 TO 1.5 INCHES IS LIKELY.
ALTHOUGH THE EXACT LOCATION CANNOT BE DETERMINED...A NARROW CORRIDOR
OF 3 INCHES OR MORE IS POSSIBLE. AS A RESULT...A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR AREAS ALONG AND SOUTH OF A SIGOURNEY TO ALEDO
LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY AND MONDAY NIGHT...THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND SOUTH OF I-80. ADDITIONAL HEAVY RAINS OF AN INCH OR MORE...
MAINLY ALONG AND SOUTH OF HIGHWAY 34...COULD RESULT IN LOCALIZED
FLASH FLOODING AND RENEWED FLOODING ON AREA RIVERS. SOME OF THE
STORMS MAY ALSO BRIEFLY BECOME STRONG TO SEVERE IN THE AFTERNOON AND
EVENING HOURS WITH PENNY SIZED HAIL AND GUSTY WINDS OVER 50 MPH THE
PRIMARY RISK.
THE STORM PREDICTION CENTER HAS LOCATIONS SOUTH OF I-80 OUTLOOKED FOR
A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT.
THURSDAY NIGHT THROUGH FRIDAY...ANOTHER STORM SYSTEM WILL PRODUCE
THUNDERSTORMS OVER PORTIONS OF THE UPPER MIDWEST. CONDITIONS REMAIN
TOO UNCLEAR TO ASSESS ANY SEVERE RISK OR HEAVY RAIN POTENTIAL AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ANY TIME AFTER 4 PM FOR AREAS WEST OF
THE MISSISSIPPI. REPORTS OF RAINFALL OVER ONE HALF INCH WILL ALSO BE
APPRECIATED.
08/NICHOLS
In the hours before
Local storm report, May 25, 7:47 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HAIL WEST LIBERTY 41.57N 91.26W
05/25/2008 M0.50 INCH MUSCATINE IA TRAINED SPOTTER
SPOTTER ALSO REPORTED HEAVY RAIN.
&&
MIKEZLocal storm report, May 25, 7:50 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL SE WEST LIBERTY 41.57N 91.26W
05/25/2008 M0.25 INCH MUSCATINE IA TRAINED SPOTTER
&&
MIKEZLocal storm report, May 25, 8:54 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL NNE DONAHUE 41.70N 90.67W
05/25/2008 M0.25 INCH SCOTT IA TRAINED SPOTTER
ALSO REPORTED 0.75 INCHES OF RAIN IN PAST HALF HOUR.
&&
MIKEZLocal storm report, May 25, 9:13 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL PRINCETON 41.67N 90.36W
05/25/2008 M0.25 INCH SCOTT IA TRAINED SPOTTER
&&
MIKEZLocal storm report, May 25, 9:15 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 AM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM TSTM WND GST 2 N LONG GROVE 41.72N 90.58W
05/25/2008 E40 MPH SCOTT IA NWS EMPLOYEE
&&
MIKEZSpecial weather statement, May 25, 9:24 AM CST, 46 minutes before
IAZ066-068-ILZ007-009-015-251630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 AM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1130 AM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
CLINTON AND SCOTT
IN ILLINOIS
CARROLL...WHITESIDE AND ROCK ISLAND
INCLUDING THE FOLLOWING LOCATIONS
ALBANY...COLETA...CORDOVA...EAST CLINTON...EMERSON...ERIE...
FULTON...GARDEN PLAIN...LYNDON...MILLEDGEVILLE...MORRISON...PORT
BYRON...ROCK FALLS...STERLING...CAMANCHE...CLINTON...LE
CLAIRE...LOW MOOR...MCCAUSLAND AND PRINCETON
AT 1019 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF CAMANCHE...OR ABOUT 8 MILES SOUTH OF
CLINTON...MOVING EAST AT 30 MPH.
THIS STORM WILL PRODUCE PEA TO ONE HALF INCH HAIL...WIND GUSTS
AROUND 40 MPH AND HEAVY RAIN. RAINFALL AMOUNTS OF ONE HALF INCH TO
ONE INCH IN LESS THAN AN HOUR WILL BE POSSIBLE.
DLFThunderstorm Wind, Linn
- When
- May 25, 10:10 AM CST
- Where
- Linn County, 1.47 mi NNW of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.610
A spotter reported several large trees down in Marion which caused scattered power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, May 25, 20089 deaths · 70 injured · $102 million · EF5 · 115 events
- Tornadoes and Hail in Minnesota, May 25, 20082 deaths · 20 injured · $26 million · EF3 · 96 events
- Tornadoes and Flash Flooding in Iowa, May 25 to 26, 20084 injured · $2.8 million · EF3 · 46 events
- Tornadoes and Hail in Texas, May 25, 2008$630,000 · EF0 · 83 events
- Tornadoes and Hail in Wisconsin, May 25, 2008$200,000 · EF0 · 44 events
- Flash Flooding and Hail in Kansas, May 25, 2008$1.2 million · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, May 25, 2008$250,000 · EF0 · 23 events
- Dust Storm and Hail in Texas, May 25, 2008$355,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2008$154,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Nebraska, May 25, 2008$335,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2008$147,000 · 1 in hail · 18 events
- Hail and Lightning Strike in Wisconsin, May 25, 2008$200,000 · 0.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98859.